MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Codes Fluid/Blood Leak (1250); Material Puncture/Hole (1504)
Health Effect - Clinical Codes Aneurysm (1708); Failure of Implant (1924)
Date of Event 03/29/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Customer (person): phone: (b)(6).Initial reporter occupation: unknown.It should be noted that tffb- devices are distributed via one-device lots.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported a type 3 endoleak occurred on a zenith flex aaa endovascular graft bifurcated main body following an endovascular aneurysm repair (evar) procedure.During the index procedure on (b)(6) 2022, the patient received a zenith main body device, two iliac leg grafts, and two extension grafts.Completion angiography confirmed no endoleaks and an aneurysmal sac of 58mm in diameter.On (b)(6) 2021, one month post-implantation, a ct scan revealed a possible type 2 endoleak and an increased aneurysmal sac, now 60mm in diameter.On (b)(6) 2021, 6 months post-implantation, a ct scan revealed continued aneurysm enlargement, now 61mm in diameter.On (b)(6) 2022, one year post-implantation, a ct scan revealed a type 3 endoleak possibly due to a material defect.On (b)(6) 2022, a 3d scan confirmed a type 3 endoleak through a rupture between the second and third stents on the main body device.The physician intends on treating the type 3 endoleak with placement of an extension graft.At this time, there is no confirmed date for a secondary procedure.Additional information regarding the event and patient outcome has been requested but is currently unavailable.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Per request from the customer, an esbe device was sent and intended to be used to treat the type 3 endoleak/hole in the graft.At this time the outcome of the intended procedure has not been provided to cook.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation.Salumax, s.A.Informed cook on 08apr2022 of an incident involving a zenith flex aaa endovascular graft bifurcated main body (rpn: tffb-28-82-zt, lot: 13680179).The 78-year-old male patient had an initial evar (endovascular aneurysm repair) procedure completed on (b)(6) 2021 at (b)(6) paraguay.During the procedure, a coda balloon was used for molding at the free flow and at the junction of the iliac extension with the main body graft.At the end of the procedure, the aneurysm measured 58 mm and no endoleak was observed in the aortography.On (b)(6) 2021, an angiotomography was performed and showed an endoleak.At the time it was thought to be a type 2 endoleak.The aneurysm sac had increased to 60 mm in diameter.The patient returned for a six-month follow-up on (b)(6) 2021 and the endoleak continued to be observed with the growth of the aneurysmal sac now at 61 mm in diameter.According to the site on (b)(6) 2022, a 3d scan was performed and showed a type 3 endoleak.The endoleak appeared to be between the second and third lined stents.The site wished to replace or resolve the endoleak with an extension graft.At this time no additional procedures have been performed.The patient was on a regimen of aspirin before the evar procedure and was then prescribed rivaroxaban for atrial fibrillation after the evar procedure.The patient had both vessel calcification and tortuosity.Reviews of the documentation including the complaint history, device history record, drawing, instructions for use (ifu), manufacturing instructions, quality control procedures and specifications of the device were conducted during the investigation.The complaint device was not returned for evaluation; therefore, no physical examination could be conducted.However, the facility provided planning and sizing, as well as several still images that were reviewed by an endovascular planning specialist.The reviewer stated that contrast appears outside of the main body of the tffb-28-82-zt, distal to the sealing stents and proximal to the bifurcation.It was not possible to determine the type of endoleak from the still images.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the device history record (dhr) for lot 13680179 and graft kit subassembly sa13271603 found no nonconformances that could have contributed to the reported failure mode.Subassembly lot sa13386602 found one nonconformance that was properly identified, dispositioned, and sent to quality control for 100% inspection.There is no indication that the nonconforming product was shipped.It should be noted that there were no additional complaints associated with the final product lot number.Cook also reviewed product labeling.The product ifu, t_zaaaf_rev 5 ¿zenith flex aaa endovascular graft with the z-trak introduction system,¿ provides the following information to the user related to the reported failure mode: 4 warnings and precautions.4.1 general.Additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing an enlarging aneurysm, unacceptable decrease in fixation length (vessel and component overlap) and/or endoleak.An increase in aneurysm size and/or persistent endoleak or migration may lead to aneurysm rupture.Patients experiencing reduced blood flow through the graft limb and/or leaks may be required to undergo secondary interventions or surgical procedures.4.2 patient selection, treatment and follow-up the zenith flex aaa endovascular graft is designed to treat aortic neck diameters no smaller than 18 mm and no larger than 32 mm.The zenith flex aaa endovascular graft is designed to treat proximal aortic necks (distal to the lowest renal artery) of at least 15 mm in length.Iliac artery distal fixation site greater than 10 mm in length and 7.5 - 20 mm in diameter (measured outer wall to outer wall) is required.These sizing measurements are critical to the performance of the endovascular repair.Key anatomical elements that may affect successful exclusion of the aneurysm include severe proximal neck angulation (>60 degrees for infrarenal neck to axis of aaa or >45 degrees for suprarenal neck relative to the immediate infrarenal neck); short proximal aortic neck (<15 mm); an inverted funnel shape (greater than 10% increase in diameter over 15 mm of proximal aortic neck length); and circumferential thrombus and/or calcification at the arterial implantation sites, specifically the proximal aortic neck and distal iliac artery interface.In the presence of anatomical limitations, a longer neck may be required to obtain adequate sealing and fixation.Irregular calcification and/or plaque may compromise the attachment and sealing at the fixation sites.Necks exhibiting these key anatomical elements may be more conducive to graft migration or endoleak.Adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 16 french to 22 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, tortuous, or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.Multiple large, patent lumbar arteries, mural thrombus and a patent inferior mesenteric artery may all predispose a patient to type ii endoleaks.Patients with uncorrectable coagulopathy may also have an increased risk of type ii endoleak or bleeding complications.4.4 device selection.Strict adherence to the zenith flex aaa endovascular graft ifu sizing guide is strongly recommended when selecting the appropriate device size (tables 10.5.1 through 10.5.2).Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration, device infolding or compression.4.5 implant procedure.Inaccurate placement and/or incomplete sealing of the zenith flex aaa endovascular graft within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the renal or internal iliac arteries.Renal artery patency must be maintained to prevent/reduce the risk of renal failure and subsequent complications.5.2 potential adverse events.Adverse events that may occur and/or require intervention include, but are not limited to: aneurysm enlargement; aneurysm rupture and death; endoleak.Endoprosthesis: improper component placement; incomplete component deployment; component migration; suture break; occlusion; infection; stent fracture; graft material wear; dilatation; erosion; puncture; perigraft flow; barb separation and corrosion.7 patient selection and treatment.7.1 individualization of treatment.The risks and benefits should be carefully considered for each patient before use of the zenith flex aaa endovascular graft.Additional considerations for patient selection include but are not limited to: patient's anatomical suitability for endovascular repair.Non-aneurysmal infrarenal aortic segment (neck) proximal to the aneurysm: with a length of at least 15 mm, with a diameter measured outer wall to outer wall of no greater than 32 mm and no less than 18 mm, with an angle less than 60 degrees relative to the long axis of the aneurysm, and with an angle less than 45 degrees relative to the axis of the suprarenal aorta iliac artery distal fixation site greater than 10 mm in length and 7.5 to 20 mm in diameter (measured outer wall to outer wall); freedom from significant femoral/iliac artery occlusive disease that would impede flow through the endovascular graft.The final treatment decision is at the discretion of the physician and patient.8 patient counseling information.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Physicians should refer patients to the patient guide regarding risks occurring during or after implantation of the device.Procedure-related risks include cardiac, pulmonary, neurologic, bowel and bleeding complications.Device related risks include occlusion, endoleak, aneurysm enlargement, fracture, potential for reintervention and open surgical conversion, rupture, and death 10.5 device sizing guidelines.The choice of diameter should be determined from the outer wall to outer wall vessel diameter and not the lumen diameter.Undersizing or oversizing may result in incomplete sealing or compromised flow.11 directions for use.Anatomical requirements.Proximal aortic neck lengths should be a minimum of 15 mm with a diameter measured outer wall to outer wall of 18 ¿ 32 mm.Pre-implant determinants.Verify from pre-implant planning that the correct device has been selected.Determinants include: 1.Femoral artery selection for introduction of the main body system (i.E., define respective contralateral and ipsilateral iliac arteries).2.Angulation of aortic neck, aneurysm, and iliac arteries.3.Quality of the aortic neck.4.Diameters of infrarenal aortic neck and distal iliac arteries.5.Distance from renal arteries to the aortic bifurcation.6.Length from the aortic bifurcation to the internal iliac arteries/attachment site(s).7.Aneurysm(s) extending into the iliac arteries may require special consideration in selecting a suitable graft/artery interface site.8.Consider the degree of vascular calcification.Final angiogram.1.Position angiographic catheter just above the level of the renal arteries.Perform angiography to verify that the renal arteries are patent and that there are no endoleaks.Verify patency of internal iliac arteries.2.Confirm there are no endoleaks or kinks and verify position of proximal gold radiopaque markers.Remove the sheaths, wires, and catheters.Evidence provided by the complaint facility, complaint history, manufacturing documents, and verification testing, suggests that the device was manufactured to specification.There is no evidence of nonconforming devices from the complaint lot in house or in the field.Based on the information provided, review of imaging provided by the facility and the results of our investigation, a definitive cause of the failure could not be established.It should be noted endoleak is a known inherent risk of the device per the ifu.The appropriate personnel have been notified.Per the risk assessment no further action is required.We will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
In additional information received on 04may2022, it was reported that the patient had vessel calcification/tortuosity, as well as a short infrarenal aorta with narrowed neck.Aspirin was prescribed for anticoagulant/antiplatelet medication before the index evar procedure.Molding was completed with a 35/120/32 coda balloon at the top of the fabric, at the junction of the iliac extension with the main graft.The balloon was inflated manually until it shaped the endoprosthesis approximately 27/28ml at the top and 10ml below without over inflation.Index procedure notes were also provided by the facility.Prior to informed consent, the patient was taken to the hemodynamics room and placed supine on the procedure table, receiving general anesthesia without intubation.The field was prepped with chlorhexidine and sterile compresses.Bilateral percutaneous access of the iliac arteries was obtained and catheterization of the aorta with the seldinger technique guided by fluoroscopy was achieved.A contrast arteriography of the aorta and lower limbs was completed.A selective arteriography of iliac and hypogastric vessels was completed.The main body device, two iliac leg grafts, and two extension grafts were placed.A final lower limb aortogram and arteriogram showed no endoleak and good resolution of the aortic aneurysm and iliac aneurysms.The procedure was carried out successfully with no complications.The patient was reported to be in good condition at the end of the procedure.Following the procedure, the patient was prescribed rivaroxaban for atrial fibrillation.No additional procedures have taken place.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key14240052
Report Number1820334-2022-00664
Device Sequence Number5015751
Product Code MIH
UDI-Device Identifier10827002484174
UDI-Public(01)10827002484174(17)230115(10)13680179
Combination Product (Y/N)N
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative,Distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/29/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/15/2023
Device Model NumberN/A
Device Catalogue NumberTFFB-28-82-ZT
Device Lot Number13680179
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 04/08/2022
Supplement Date Received by Manufacturer05/04/2022
06/15/2022
Initial Report FDA Received Date04/28/2022
Supplement Report FDA Received Date05/27/2022
06/29/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/15/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
35/120/32 CODA BALLOON.; TWO EXTENSION GRAFTS.; ZSLE-20-74-ZT QTY. 2.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age78 YR
Patient SexMale